Volume 12
Number 0
Feb 2008
Back to issue
Review
JJ Koeijers, CL Verhoeven, HH Boersma, WNKA van Mook

Theophylline intoxication can cause serious complications such as seizures, cardiac arrhythmias and eventually cardiac arrest. Because of these potentially life-threatening clinical manifestations of theophylline intoxication, treatment methods that rapidly eliminate the drug are essential. These methods include oral administration of activated charcoal and extracorporeal drug removal. Less life-threatening symptoms like refractory vomiting, that seriously interfere with the oral administration of activated charcoal may necessitate use of extracorporeal methods for drug removal as well. We present a case report on a 77-year-old female patient with theophylline intoxication who was treated by continuous venovenous haemofiltration because of refractory vomiting along with haemodynamic instability.
Considering the better availability and good clinical efficacy of continuous venovenous haemofiltration in theophylline intoxication, this method may be considered if other methods of drug removal cannot be applied.


Back to issue - Download PDF